Alert archive / Kansas / Red Flag Warnings in 2015

Red Flag Warning 8, NWS Topeka, KS

October 19, 201523 counties in Kansas

NWS Topeka, KS issued this red flag warning at Oct 19, 2015, 3:45 AM CDT for 23 counties in Kansas. It took effect at Oct 19, 2015, 11:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 19, 2015, 3:45 AM CDT (08:45 UTC)
In effect from
Oct 19, 2015, 11:00 AM CDT
Expired
Oct 19, 2015, 7:00 PM CDT
In force
8 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.8 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2369 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

001 
WWUS83 KTOP 190845
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
345 AM CDT MON OCT 19 2015


KSZ008>012-020>024-026-034>040-054>056-058-059-200000-
/O.UPG.KTOP.FW.A.0005.151019T1600Z-151020T0000Z/
/O.NEW.KTOP.FW.W.0008.151019T1600Z-151020T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
345 AM CDT MON OCT 19 2015

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT
THIS EVENING FOR STRONG WINDS AND CRITICAL FUELS FOR FIRE WEATHER
ZONES 008...009...010...011...012...020...021...022...023...024...026...034...
035...036...037...038...039...040...054...055...056...058 AND
059...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* WIND...SOUTH AND SOUTHWEST WINDS ARE EXPECTED TO BE SUSTAINED AT
  20 TO 30 MPH WITH GUSTS OF 30 TO 40 MPH THROUGH THE AFTERNOON.

* HUMIDITY...MINIMUM RELATIVE HUMIDITY VALUES ARE FORECAST TO BE
  BETWEEN 22 AND 29 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
2 follow-up statements
064 
WWUS83 KTOP 191647
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1147 AM CDT MON OCT 19 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-200000-
/O.CON.KTOP.FW.W.0008.000000T0000Z-151020T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1147 AM CDT MON OCT 19 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR STRONG WINDS AND CRITICAL FUELS FOR FIRE WEATHER ZONES 008...
009...010...011...012...020...021...022...023...024...026...034...
 035...036...037...038...039...040...054...055...056...058 AND
059...

* WIND...WIND OUT OF THE SOUTH SOUTHWEST WILL GUST 35 TO 45 MPH
  AND WILL BE SUSTAINED AT 20 TO 30 MPH THROUGH THE AFTERNOON.

* HUMIDITY...MINIMUM RELATIVE HUMIDITY VALUES ARE FORECAST TO BE
  BETWEEN 21 AND 27 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
266 
WWUS83 KTOP 192355
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
655 PM CDT MON OCT 19 2015


KSZ008>012-020>024-026-034>040-054>056-058-059-200100-
/O.EXP.KTOP.FW.W.0008.000000T0000Z-151020T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
655 PM CDT MON OCT 19 2015

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR FIRE
WEATHER ZONES 008...009...010...011...012...020...021...022...
023...024...026...034...035...036...037...038...039...040...
054...055...056...058 AND 059...

AS TEMPERATURES CONTINUE TO COOL THE RELATIVE HUMIDITIES WILL
RISE.  THEREFORE THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE.
HOWEVER, WINDS WILL REMAIN GUSTY FROM THE SOUTH AT AROUND 20MPH
THROUGH THE OVERNIGHT HOURS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Oct 19, 3:34 AM CDT, 11 minutes earlier.

Area forecast discussion, Oct 19, 3:34 AM CDT, 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
334 AM CDT MON OCT 19 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 334 AM CDT MON OCT 19 2015

Main focus is on the fire weather concerns across the forecast area
today, which has warranted the issuance of a Red Flag Warning. More
details on this can be found in the Fire Weather Discussion below.

The mid-level ridge axis has shifted east of the forecast area with
the mid-level trough deepening just west of the Rockies, resulting
in southwesterly flow aloft over the area. Surface high pressure
remained anchored across the eastern U.S. with an area of low
pressure stretching along the High Plains, causing a decent pressure
gradient to remain in place early this morning. This pressure
gradient combined with the 50-60kt low-level jet over western and
central Kansas resulted in early morning winds gusting upwards of 25-
35mph across central Kansas.  These strong southerly winds supported
good warm-air advection this morning with lows only dropping into
the mid 50s to low 60s.

Winds will quickly increase this morning as the pressure gradient
tightens a bit and the 850mb jet shifts directly over the forecast
area. Model soundings show decent mixing occurring by late morning
through this afternoon, in which we should be able to mix down from
around 850mb. As a result, expect sustained south-southwesterly
winds of 20-30mph with frequent gusts of 30-40mph. The warm-air
advection from these strong surface winds will help to boost
afternoon high temperatures into the mid 70s to low 80s.

While these gusty winds will diminish some this evening, still
expect breezy conditions as the 40-50kt low-level jet should be
centered over the forecast area and the pressure gradient will
remain in place.  Wind gusts of 20-30mph should continue through the
overnight hours with increasing mid-level cloud cover as a weak wave
approaches the area.  With these conditions in mind, have trended
warmer for temperatures tonight with lows in the upper 50s to low
60s. Several short-range and synoptic-scale models are showing the
potential for some isolated rain showers to develop overnight into
Tuesday morning as a result of the low-level jet and some isentropic
lift. Soundings show any showers that develop as being high-based
with some dry air still in the low-levels, so perhaps just some
sprinkles will be possible.

.LONG TERM...(Tuesday THROUGH Sunday)
ISSUED AT 334 AM CDT MON OCT 19 2015

A shortwave trough will move through the CWA Tuesday morning and may
produce a few showers in the morning, albeit with limited moisture.
Another warm day is expected with weak ridging behind the wave and
continued warm advection. expect highs in the low to mid 80s with
the warmer temperatures in north central Kansas. Pressure gradient
will decrease across central Kansas on Tuesday as low pressure
trough moves east, but will remain tight across east central Kansas.
Moisture will gradually increase across the area on Tuesday reducing
the fire danger with RH around 35 percent in the afternoon.

Weak frontal boundary will be slow to move into northern Kansas
Tuesday night and Wednesday. Energy ejecting northeast into the area
Tuesday night and Wednesday will bring a small chance of showers with
isolated thunderstorms. The upper trough slowly migrates eastward
across the Rockies on Thursday accompanied by deep moisture return
across northern into central Kansas. Models are in agreement with a
stronger wave ejecting across central and eastern Kansas Thursday
night and Friday. Theta-e axis will shift east into eastern Kansas
and expect a decent shot of showers and isolated thunderstorms and
have maintained higher precipitation chances across the CWA. The
upper trough axis looks to move through on Saturday bringing an end
to the precipitation by late afternoon. Sunday looking dry with
seasonal temperatures with surface high pressure building in.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z Monday EVENING)
ISSUED AT 622 PM CDT SUN OCT 18 2015

VFR conditions will prevail due to a dry airmass below 700 MB.
Have kept a mention of LLWS in the forecast basically due to the
magnitude of the low level jet. Directional shear is not very
strong with winds veering 20 to 30 degrees through about 2 kft.
Also with models keeping gusts around 20 KTS at the surface
through the night, think speed shear will also be modest.

&&

.FIRE WEATHER...
ISSUED AT 334 AM CDT MON OCT 19 2015

South-southwesterly winds should start gusting upwards of 30-40mph
by mid to late morning and continue through much of the afternoon
hours. Models show lower dewpoints in the 30s to around 40 degrees
focused across far eastern Kansas. However, with surface low
pressure advancing across western Kansas today, models show mid to
upper 40s dewpoints extending into central Kansas this afternoon.
Despite these higher dewpoints, still expect relative humidity
values in the low to upper 20 percent range across the CWA. While
these relative humidity values do not technically fall without our
Red Flag Warning criteria for the area, the Kansas Forest Service
informed us yesterday that fuels were becoming critical across the
area. So based on the combination of this updated information on
fuel conditions, the high-confidence in very gusty winds, and the
borderline-criteria relative humidity values, decided to transition
the entire Fire Weather Watch area over to a Red Flag Warning for
late morning through this afternoon.

&&

.TOP Watches/Warnings/Advisories...
Red Flag Warning from 11 AM this morning to 7 PM CDT this
evening for KSZ008>012-020>024-026-034>040-054>056-058-059.

&&

SHORT TERM...Hennecke
LONG TERM...53
AVIATION...Wolters
FIRE WEATHER...Hennecke
Hazardous weather outlook, Oct 18, 4:14 AM CDT, 23 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
414 AM CDT SUN OCT 18 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-190915-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
414 AM CDT SUN OCT 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

VERY HIGH FIRE DANGER IS EXPECTED THIS AFTERNOON ACROSS NORTH
CENTRAL KANSAS. OUTDOOR BURNING IS NOT RECOMMENDED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

VERY HIGH FIRE DANGER IS EXPECTED ACROSS THE MUCH OF THE AREA ON
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 9:03 AM CDTWind AdvisoryTOPBrown, Clay, Cloud, Dickinson, Douglas, Geary and 13 more7 hr

Nearby

Red Flag Warnings in Kansas, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.